Kansas, 2019

Flash Flooding and Flooding in Kansas, May 6 to 7, 2019

May 6 to 7, 2019 · NWS ICT · 42 events in 14 counties and zones

A line of supercell thunderstorms developed along a slow moving cold front, during the afternoon and evening of May 6th, 2019 into the early morning hours of May 7th. The supercells produced large hail and some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
$700
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of supercell thunderstorms developed along a slow moving cold front, during the afternoon and evening of May 6th, 2019 into the early morning hours of May 7th. The supercells produced large hail and some damaging winds. As the storms moved south, they began to stall over southern Kansas and produce some flash flooding. Significant flooding started during the late night hours of May 7th, 2019 when Chanute picked up 5 to 6 inches of rainfall in only a couple hours. This caused widespread flash flooding across the city where numerous water rescues took place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 2:38 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 6, 2:38 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
338 PM CDT Mon May 6 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 334 PM CDT Mon May 6 2019

Early afternoon surface analysis reveals a cold front that
stretches from the Great Lakes region, across the Middle
Mississippi Valley, and is draped across central Kansas just south
of I-70. This surface front meets a Lee-side surface low situated
in western Kansas. Southward from the surface low, a dryline
extends southward into the southern Plains.

During the afternoon/evening today, daytime heating and
increasing moisture advection will erode the capping that was in
place during the morning/early afternoon. Expecting several focus
areas for initial convective development-- along the dryline in
western Kansas, along the main front in central Kansas, and some
more isolated activity within the warm sector in an area of
increasing dewpoints in south central Kansas and northern
Oklahoma. This creates a somewhat complicated setup for this
afternoon and evening regarding storm mode, as initial storm
development within the forecast area in south central Kansas is
likely to be more discrete while later in the evening as storms
evolve upscale as the propagate both eastward from western Kansas
and southward from the main front, storm mode is likely to evolve
into multi-cell clusters.

The question then becomes when storms will develop. Latest
observations show an axis of 60+ dewpoints being advected into the
area south of the cold front in south central and southeast
Kansas within a southerly flow regime. Satellite imagery shows and
cumulus field that has started to become somewhat agitated, with
a couple isolated transient non-severe storms across south central
into southeast Kansas early afternoon. As instability increases
throughout the next couple of hours, the chances for strong to
severe storms will continue increasing as well. Currently thinking
the best chance of initialization will be late afternoon/early
evening, though at least a few models (particularly the RAP13)
show a subtle mid/upper wave moving across the forecast area this
afternoon that could get a few storms to develop a little earlier.
Have a fairly low confidence in the convective allowing models
(CAMs) for today's activity, since they provide vastly different
solutions particularly early in the period.

Regarding storm intensity, based on shear profiles, instability
parameters, and mesoscale analysis, the main threats with storm
development today look to be large hail and a non-zero tornado
threat within initial isolated storms, but as storms become more
organized along the boundaries the threat will transition to more
of a damaging wind (60-70mph) threat.

Another concern with development over the next few days will be
the potential for training storms, especially along the front
across central Kansas. This will create a flooding threat with the
potential for some very heavy rainfall. After collaboration
conference call with WPC and surrounding WFO, decided to increase
QPF along central Kansas throughout the next few days given the
favorable parameters for very heavy rain. As a result, a Flash
Flood watch remains in effect from the evening through late day
Wednesday.

Storms look possible again tomorrow afternoon/evening with the
frontal boundary expected to remain stalled across the area. With
the forecast area located near the right rear quadrant of the jet,
expect storm development as forcing increases and the atmosphere
destabilizes with heating of the day. Main concern will be
primarily large hail with some damaging wind gusts possible. The
setup for Wednesday will be slightly different with a large upper
low located over the Southwest U.S. progged to lift northeast
across the Central Plains. Agree with the previous discussion that
the best area for severe storms Wednesday looks to be along and
east of the Kansas Turnpike. It should be noted that the exact
boundary positions and the nature of the previous days' convection
will have an impact on convective activity on both Tuesday and
Wednesday, so less emphasis was placed on this period of the
forecast for now with a more detailed day one analysis for the
rest of today. However, expect more refined severe weather
prognosis over the next 24 hours regarding the strong and severe
threat through the middle of the week.

.LONG TERM...(Thursday through Monday)
Issued at 334 PM CDT Mon May 6 2019

The forecast becomes much less active beginning on Thursday when
the cold front finally clears the Central Plains to the east
ushering in much more stable air. However, temperatures will be
much cooler, with afternoon highs in the upper 50s/low 60s likely
on Thursday. A slow and gradual warm up is probable through the
rest of the week and into the weekend. Another mid/upper trough
may swing across the Plains and bring more chances for
shower/storms Saturday evening and night, but confidence in this
period is low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1246 PM CDT Mon May 6 2019

A stalled out front in central KS will become the focus for
thunderstorm development this afternoon/evening. A few severe
storms are possible. Meanwhile more storms will develop in western
Kansas and move eastward tonight affecting much of the region. Low
clouds will spread southward from central Kansas tonight into
south central Kansas, as frontal boundary slides south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  75  60  74 /  90  70  80  50
Hutchinson      57  71  58  71 /  80  70  80  50
Newton          58  74  59  72 /  90  60  80  50
ElDorado        60  75  61  74 /  90  70  70  50
Winfield-KWLD   61  76  63  75 /  70  60  70  40
Russell         51  61  54  66 /  90  80  70  60
Great Bend      53  64  55  67 /  90  90  70  50
Salina          54  65  58  69 /  90  80  80  60
McPherson       56  69  58  70 /  90  90  80  60
Coffeyville     63  78  64  76 /  60  30  70  50
Chanute         62  75  64  75 /  80  50  70  50
Iola            61  74  64  75 /  80  50  70  50
Parsons-KPPF    62  77  64  75 /  70  30  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Wednesday
evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...CDJ
Hazardous weather outlook, May 6, 3:45 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
445 PM CDT Mon May 6 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
445 PM CDT Mon May 6 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms are expected to develop along a frontal boundary over
central Kansas for this afternoon and evening. Hail up to two inches
in size, wind gusts to 70 mph, and isolated tornadoes will all be
possible. The thunderstorms could begin to train over the same areas
in central Kansas for tonight which could lead to flooding.

Meanwhile more thunderstorms are expected to develop over western
Kansas and move eastward across central and south central Kansas
later tonight. Flash flooding will be possible, especially for
areas that saw heavy rainfall last night and any locations that
experience training thunderstorms. Please see the Flash Flood Watch
for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional rounds of showers and thunderstorms are expected through
late Wednesday, some of which will likely be strong to severe.
There remains some day to day uncertainty regarding the threat
areas and potential hazards, so please stay tuned for later updates.

In addition to the severe weather threat, areal flooding and
potential flash flooding will continue to be a concern. A flash
flood watch remains in effect until Wednesday evening.

Throughout the next few days, river flooding is also forecast along
portions of the Cottonwood, Arkansas, and Little Arkansas River.
Record flooding is forecast at Halstead along the Little Arkansas
River. Minor flooding is also likely at the Cow Creek in Hutchinson.
See the latest river forecast warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
evening, and through Tuesday and Wednesday.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 6, 4:18 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
518 PM CDT Mon May 6 2019

KSZ048-049-051-062245-
Ellsworth KS-McPherson KS-Saline KS-
518 PM CDT Mon May 6 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Ellsworth County in central Kansas...
  Northwestern McPherson County in central Kansas...
  Southwestern Saline County in central Kansas...

* Until 545 PM CDT.

* At 515 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Brookville, or 8
  miles east of Kanopolis...moving east at 15 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Salina, Ellsworth, Kanopolis, Marquette, Brookville, Falun,
  Kanopolis Lake and Kanopolis State Park.

A Tornado Watch remains in effect until 100 AM CDT for central
Kansas.

LAT...LON 3864 9824 3882 9822 3876 9769 3852 9772
TIME...MOT...LOC 2217Z 265DEG 14KT 3875 9801

VAUGHAN

The radar

The Wichita radar (KICT), 137 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

28 hail, 7 thunderstorm wind, 4 flood, 3 flash flood. Local standard time, as filed.

Hail, Ellsworth

When
May 6, 4:27 PM CST
Where
Ellsworth County, 4.73 mi NW of Carneiro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.780, -98.090

Hail, Saline

When
May 6, 4:36 PM CST
Where
Saline County, 1.48 mi NNW of New Cambria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -97.510

Hail, Saline

When
May 6, 5:14 PM CST
Where
Saline County, 0.88 mi NE of Smolan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -97.670

Hail, Saline

When
May 6, 5:23 PM CST
Where
Saline County, 1.38 mi S of Smolan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.710, -97.680

Hail, Saline

When
May 6, 5:35 PM CST
Where
Saline County, 1.28 mi WNW of Mentor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -97.620

Hail, Saline

When
May 6, 5:42 PM CST
Where
Saline County, 2.63 mi NW of Gypsum
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.730, -97.450

Hail, Barton

When
May 6, 6:10 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.790

Hail, Barton

When
May 6, 6:12 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.790

Hail, McPherson

When
May 6, 6:16 PM CST
Where
McPherson County, 6.22 mi S of Lindsborg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.490, -97.670

Hail, Barton

When
May 6, 6:19 PM CST
Where
Barton County, 6.07 mi S of Great Bend
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.283, -98.756

Hail, Chase

When
May 6, 6:28 PM CST
Where
Chase County, 2.14 mi NNE of Saffordville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.410, -96.390

Hail, McPherson

When
May 6, 6:35 PM CST
Where
McPherson County, 7.24 mi NNE of Mc Pherson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -97.630

Hail, McPherson

When
May 6, 6:40 PM CST
Where
McPherson County, 7.37 mi NNE of Mc Pherson
Measured
2.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.470, -97.621

Hail, McPherson

When
May 6, 6:59 PM CST
Where
McPherson County, 6.15 mi NNE of Mc Pherson
Measured
2 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.450, -97.620

Hail, Marion

When
May 6, 7:24 PM CST
Where
Marion County, Lehigh
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.370, -97.300

Thunderstorm Wind, Marion

When
May 6, 7:32 PM CST
Where
Marion County, 2.97 mi SSE of Lehigh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -97.280

Nickel size hail was also reported.

Hail, Butler

When
May 6, 7:38 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.040, -96.640

Hail, Marion

When
May 6, 7:40 PM CST
Where
Marion County, Hillsboro
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.350, -97.200

Hail, Marion

When
May 6, 7:42 PM CST
Where
Marion County, Hillsboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -97.200

Hail, Greenwood

When
May 6, 7:50 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.130, -96.140

Hail, Woodson

When
May 6, 8:16 PM CST
Where
Woodson County, 3.88 mi SW of Yates Center
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.840, -95.780

Hail, Woodson

When
May 6, 8:19 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
0.88 in hail
Reported by
Public
Coordinates
37.870, -95.740

Thunderstorm Wind, Allen

When
May 6, 8:26 PM CST
Where
Allen County, 0.88 mi SW of Moran
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.910, -95.180

Numerous tree branches were reported down.

Hail, Neosho

When
May 6, 8:44 PM CST
Where
Neosho County, 2.29 mi WSW of (Cnu)johnson Arpt Ch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.660, -95.520

Thunderstorm Wind, Neosho

When
May 6, 8:50 PM CST
Where
Neosho County, 0.55 mi W of (Cnu)johnson Arpt Ch
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.490

Thunderstorm Wind, Wilson

When
May 6, 8:53 PM CST
Where
Wilson County, 2.65 mi SW of Altoona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.490, -95.700

The public reported the gust.

Thunderstorm Wind, Neosho

When
May 6, 8:57 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.670, -95.460

Tree limbs were reported knocked down.

Hail, Greenwood

When
May 6, 9:00 PM CST
Where
Greenwood County, 3.27 mi E of Eureka
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -96.240

Hail, Butler

When
May 6, 9:22 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.040, -96.640

Hail, Butler

When
May 6, 9:22 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.040, -96.640

Hail, Lincoln

When
May 6, 9:23 PM CST
Where
Lincoln County, 3.62 mi SSE of Ash Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.120, -98.330

Flash Flood, Neosho

When
May 6, 9:52 PM CST to 11:52 PM CST
Where
Neosho County, 1.29 mi NW of Chanute to 0.23 mi NE of Chanute
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.694, -95.485

Numerous roads were reported underwater across Chanute with multiple cars stalled cars and people needed rescue. Water was reported over Highway 39 at the intersection with US Highway 169.

Flash Flood, Wilson

When
May 6, 10:00 PM CST to May 7, 2:00 AM CST
Where
Wilson County, 7.63 mi E of Buffalo to 7.68 mi E of Buffalo
Cause
Heavy Rain
Property damage
$100
Crop damage
$200
Reported by
Law Enforcement
Coordinates
37.690, -95.561

Water was reported flowing over Highway 39 from Udall Road to Wichita Road. Rainfall amounts were reported to be 3.5 to 4 inches.

Hail, Butler

When
May 6, 10:12 PM CST
Where
Butler County, 2.58 mi WSW of Cassoday
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.010, -96.670

Flash Flood, Neosho

When
May 6, 10:15 PM CST to May 7, 2:15 AM CST
Where
Neosho County, 1 mi NNW of Chanute to 1.53 mi S of (Cnu)johnson Arpt Ch
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.694, -95.476

Several homes had to be evacuated across the town of Chanute due to high water. Approximately 10 to 15 people were affected. Rainfall totals were 5 to 6 inches in a short period of time.

Thunderstorm Wind, Labette

When
May 6, 10:15 PM CST
Where
Labette County, 2.76 mi N of Parsons Tri City Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.370, -95.520

Law enforcement reported the gust.

Flood, Butler

When
May 6, 10:21 PM CST to May 7, 2:21 AM CST
Where
Butler County, 2.14 mi SW of Cassoday to 2.03 mi SW of Cassoday
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.010, -96.660

Water was reported covering Highway 177 about two miles southwest of Cassoday.

Hail, Greenwood

When
May 6, 11:01 PM CST
Where
Greenwood County, 1.64 mi E of Eureka
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.820, -96.270

Thunderstorm Wind, McPherson

When
May 6, 11:30 PM CST
Where
McPherson County, 0.54 mi W of Windom
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.380, -97.910

A trained spotter reported the gust.

Flood, Greenwood

When
May 6, 11:33 PM CST to May 7, 2:33 AM CST
Where
Greenwood County, 0.88 mi NE of Hamilton to 2.12 mi NE of Hamilton
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.990, -96.160

Water was reported over Highway 99 north of Hamilton. Rainfall amounts of 2 to 3 inches occurred.

Flood, Greenwood

When
May 7, 7:08 AM CST to 9:08 AM CST
Where
Greenwood County, 2.14 mi SSE of Hamilton to 2.03 mi S of Hamilton
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.950, -96.160

Numerous low water crossings were flooded across the northern portions of the county.

Flood, Labette

When
May 7, 7:13 AM CST to 9:13 AM CST
Where
Labette County, 1.79 mi WNW of Parsons to 4.1 mi E of Parsons
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.360, -95.300

Numerous low water crossings were flooded across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821777, 821779, 821781, 821782, 821783, 821784, 821785, 821786, 821788, 821790, 821791, 821792, 821793, 821794, 821795, 821796, 821797, 821798, 821800, 821801, 821803, 821804, 821805, 821807, 821808, 821809, 821810, 821811, 821812, 821814, 822389, 822377, 822383, 822390, 822387, 822391, 822393, 822394, 822395, 822397, and more.